Missouri, 2016

Winter Weather in Missouri, January 21 to 22, 2016

January 21 to 22, 2016 · NWS MEG · 2 events in 2 counties and zones

An upper level low pressure system moved into the Mid-South late in the evening on January 21st, 2016. Precipitation began in the form of freezing rain and changed over to snow during the early morning hours of January 22nd, 2016.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system moved into the Mid-South late in the evening on January 21st, 2016. Precipitation began in the form of freezing rain and changed over to snow during the early morning hours of January 22nd, 2016. The snow tapered off to flurries during the afternoon hours. Up to an inch of snow fell across the Missouri Bootheel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 21, 8:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 21, 8:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
833 PM CST THU JAN 21 2016

.DISCUSSION...

SKIES ARE CLOUDY OVER MUCH OF THE FORECAST AREA THIS EVENING WITH
TEMPERATURES RANGING FROM THE UPPER 20S TO UPPER 40S. SOME RAIN
CONTINUES TO FALL OVER EASTERN PORTIONS OF THE FORECAST AREA WITH
SOME LIGHT WINTER PRECIPITATION FALLING OVER FAR WESTERN SECTIONS.
IT APPEARS THAT THE CHANGE OVER FROM RAIN TO SNOW OVER NORTHEAST
MISSISSIPPI SHOULD START BY LATE FRIDAY MORNING SO HAVE ADJUSTED
THE START TIME OF THE WINTER WEATHER ADVISORY FROM 6 PM CST TO 9
AM CST.

ARS

&&

.PREV DISCUSSION... /ISSUED 552 PM CST THU JAN 21 2016/

.SIGNIFICANT WINTER STORM TO IMPACT THE MID-SOUTH TONIGHT
THROUGH FRIDAY NIGHT...

AS OF 3PM...
TEMPERATURES ARE SLIGHTLY COOLER IN THE NORTH THAN GUIDANCE HAD
PREVIOUSLY SUGGESTED WITH READINGS STILL BELOW FREEZING.
ELSEWHERE...TEMPERATURE HAVE ROSE ABOVE FREEZING WITH READINGS
PREDOMINANTLY IN THE UPPER 30S AND LOWER 40S. MODERATE RAIN WAS
DETECTED OVER NORTH MISSISSIPPI AT THIS HOUR...WITH THUNDERSTORMS
JUST TO OUR IMMEDIATE SOUTH. LATEST SURFACE ANALYSIS PLACES A
DEEPENING LOW PRESSURE SYSTEM NEAR THE ARKLATEX...WITH A
STATIONARY FRONT STREWN ACROSS CENTRAL LOUISIANA AND MISSISSIPPI.
WATER VAPOR IMAGERY DEPICTS TWO SEPARATE SHORTWAVES...WITH ONE
OVER THE ARKLATEX AND ANOTHER NEAR THE OKLAHOMA AND ARKANSAS
BORDER.

SHORT TERM...TONIGHT THROUGH SATURDAY...
A MAJOR WINTER STORM WILL IMPACT THE ENTIRE MID-SOUTH BEGINNING
TONIGHT AND CONTINUING THROUGH FRIDAY NIGHT. THE MAIN CONCERN THIS
EVENING WILL BE LIGHT ICING OVER NORTHEAST ARKANSAS AND PORTIONS
OF WEST TENNESSEE. THE ROADS ARE ALREADY BAD IN THESE AREAS AND
TEMPERATURE HAVE FAILED TO BREAK THE FREEZING MARK THIS AFTERNOON.
FREEZING RAIN WILL BE THE PRIMARY P TYPE THROUGH APPROXIMATELY
MIDNIGHT...WITH ACCUMULATIONS POSSIBLY REACHING A TENTH OF AN
INCH.

THE AFOREMENTIONED LOW PRESSURE SYSTEM IS EXPECTED TO TRACK
ACROSS CENTRAL MISSISSIPPI...KEEPING THE MID-SOUTH ON THE NORTH
SIDE OF THE LOW WHICH IS VERY FAVORABLE POSITION FOR HEAVY
ACCUMULATING SNOW. RAIN AND FREEZING RAIN IS EXPECTED OVERSPREAD
THE ENTIRE MID-SOUTH AFTER MIDNIGHT AND THEN TRANSISTION TO SLEET
AS COLD AIR WRAPS AROUND THE LOW. THERE IS STILL SOME UNCERTAINTY
AS TO HOW QUICKLY THIS WILL OCCUR...BUT MODEL SOUNDINGS SUGGEST
THAT IT SHOULD NOT LAST LONGER THAN 2 HOURS AND ACCUMULATIONS
SHOULD REMAIN UNDER AN INCH OR SO. AS THE COLD AIR CUTS INTO THE
REGION FROM THE NORTHWEST...SNOW WILL OVERSPREAD THE AREAS ALONG
AND EAST OF THE RIVER AROUND SUNRISE TOMORROW. HEAVY SNOW WILL
PERSIST THROUGH THE AFTERNOON HOURS...AS RATES COULD EXCEED 1 INCH
PER HOUR. AS PREVIOUSLY MENTIONED IN EARLIER FORECASTS...THERE
WILL BE SOME INSTABILITY TO WORK WITH...SO THUNDERSNOW AND
CONVECTIVE BANDS WILL BE POSSIBLE.

THE GENERAL MODEL CONSENSUS IS THAT THE HEAVIEST SNOW WILL LIKELY
FALL ALONG THE I-40 CORRIDOR. THIS IS NEARLY THE WORST CASE
SCENARIO FOR ANY COMMUTERS THAT MUST BE ON THE ROAD TOMORROW. WE
URGE EVERYONE TO TAKE THIS FORECAST SERIOUSLY TONIGHT AND AVOID
TRAVEL TOMORROW IF AT ALL POSSIBLE. ANYWHERE FROM 4 TO 8 INCHES
WILL FALL IN THIS CORRIDOR...WITH EVEN HIGHER AMOUNTS POSSIBLE
WHERE ANY CONVECTIVE BANDS SET UP. NORTHEAST MISSISSIPPI WILL
LIKELY SEE THE LEAST AMOUNT OF SNOW...SO UPGRADED THE WINTER STORM
WATCH TO A WINTER STORM ADVISORY. THE HEAVIEST SNOW FALL WILL
EXIT THE REGION AROUND 6 PM TOMORROW...WITH LINGERING SNOW SHOWERS
POSSIBLE THROUGH ABOUT THE 9PM HOUR. VERY COLD AIR WILL THEN MOVE
INTO THE MID-SOUTH...PRESERVING ANY SNOWFALL ON THE GROUND AND TURNING
ANY MELTED SNOW INTO ICE. AS PLENTY OF SNOW WILL BE ON THE
GROUND...I HAVE WENT AHEAD AND UNDERCUT GUIDANCE BY A FEW DEGREES
FOR SATURDAY MORNING. HIGH PRESSURE WILL BUILD AT THE SURFACE ON
SATURDAY AND THE SUN SHOULD COME OUT BY SATURDAY AFTERNOON. WE
SHOULD SEE SOME DECENT MELTING DUE TO THE INCOMING SOLAR
RADIATION...ALBEIT THE COLD AIR TEMPERATURES. ANOTHER COLD NIGHT
IS EXPECTED ON SATURDAY...BEFORE WE SEE A NICE WARMUP ON SUNDAY.
TEMPERATURES WILL CLIMB INTO THE UPPER 30S AND 40S FOR
SUNDAY...AND MOST WINTRY PRECIPITATION SHOULD ALMOST COMPLETELY
MELT.

THE LONG TERM WAS HEAVILY WEIGHTED WITH THE SUPERBLEND. IT APPEARS
THAT TEMPERATURES WILL MODERATE AND SLIGHT CHANCE OF RAIN WILL
RETURN TO THE MID-SOUTH BEGINNING EARLY NEXT WEEK.

AC3

&&

.AVIATION...

00Z TAF SET

AREA OF PRECIPITATION CURRENTLY OVER NORTH AND CENTRAL MISSISSIPPI
WILL CONTINUE MOVING NORTHWARD THIS EVENING. KMEM AND KMKL COULD
SEE SOME PERIODS OF MODERATE RAIN WHILE KJBR COULD SEE SOME FZRA
WHILE KTUP COULD SOME TSRA. A BREAK IN THE PRECIPITATION WILL
OCCUR FROM 4-6Z. THEN THE NEXT ROUND WILL SPREAD IN...KJBR WILL
STAY FZRA UNTIL 9Z THEN CHANGE OVER TO SNOW. KMEM AND KMKL SHOULD
SEE A CHANGEOVER TO FZRA AROUND 10Z WITH A CHANGEOVER TO ALL SNOW
OCCURRING BY 12Z. LOW CIGS AND VSBYS WILL OCCUR WITH THE
PRECIPITATION. STRONG N WINDS OF 20 KTS WITH GUSTS UP TO 35 KTS
WILL OCCUR LATER THIS EVENING THROUGH MUCH OF THE DAY. SOME
CLEARING WILL TAKE PLACE DURING THE AFTERNOON HOURS ACROSS EASTERN
ARKANSAS.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR DUNKLIN-PEMISCOT.

MS...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 PM CST FRIDAY
     FOR ALCORN-BENTON MS-CALHOUN-COAHOMA-DESOTO-LAFAYETTE-
     MARSHALL-PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
     TUNICA-UNION-YALOBUSHA.

     WINTER WEATHER ADVISORY FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY
     NIGHT FOR CHICKASAW-ITAWAMBA-LEE MS-MONROE-PRENTISS-
     TISHOMINGO.

TN...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 PM CST FRIDAY
     FOR BENTON TN-CARROLL-CHESTER-CROCKETT-DECATUR-FAYETTE-
     GIBSON-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-LAUDERDALE-MADISON-
     MCNAIRY-SHELBY-TIPTON.

     WINTER STORM WARNING UNTIL 9 PM CST FRIDAY FOR DYER-HENRY-LAKE-
     OBION-WEAKLEY.

&&
Hazardous weather outlook, Jan 21, 3:51 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CST THU JAN 21 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-230000-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
351 PM CST THU JAN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR ALL OF EASTERN
ARKANSAS...THE ENTIRE MISSOURI BOOTHEEL...AND PORTIONS OF WEST
TENNESSEE THIS EVENING. LIGHT ICING WILL BE THE MAIN CONCERN
BEFORE MIDNIGHT...BEFORE ALL WINTRY PRECIPITATION SWITCHES OVER TO
ACCUMULATING SLEET AND SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE MAJORITY OF THE
MIDSOUTH WITH THE EXCEPTION OF PORTIONS OF NORTHEAST MISSISSIPPI
WHERE A WINTER WEATHER ADVISORY HAS BEEN ISSUED DUE TO LOWER SNOW
ACCUMULATIONS. CONFIDENCE IS HIGH THAT A SIGNIFICANT WINTER STORM
WILL BRING HEAVY SNOW AND STRONG WINDS TO THE MID-SOUTH WITH NEAR
BLIZZARD CONDITIONS POSSIBLE...ESPECIALLY ACROSS THE DELTA REGIONS
OF EAST ARKANSAS...NORTHWEST MISSISSIPPI...WEST TENNESSEE AND THE
MISSOURI BOOTHEEL. SNOW ACCUMULATIONS OF 4 TO 6 INCHES ARE
POSSIBLE WITH LOCALLY HIGHER AMOUNTS. NORTH WINDS WILL INCREASE TO
BETWEEN 20 AND 30 MPH WITH GUSTS EXCEEDING 40 MPH. THIS WILL
COMBINE WITH FALLING SNOWFALL TO PRODUCE PERIODIC WHITEOUT
CONDITIONS ACROSS THE WARNING AREA. SNOWFALL WILL COME TO AN END
LATE FRIDAY EVENING ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS OF ALL TYPES OF WINTRY
PRECIPITATION.

AC3

In the hours before

Local storm report, Jan 21, 9:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
936 PM CST THU JAN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     FREEZING RAIN    JONESBORO               35.82N 90.69W
01/21/2016  U0.00 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            LOCAL MEDIA REPORTS HIGH VOLTAGE POWERLINES DOWN IN
            JONESBORO BY CW POST ROAD

&&

JPM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dunklin

When
January 21, 10:00 PM CST to January 22, 12:00 PM CST
Where
Dunklin forecast zone
Reported by
Trained Spotter
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Up to an inch of snow fell.

Winter Weather, Pemiscot

When
January 21, 10:00 PM CST to January 22, 12:00 PM CST
Where
Pemiscot forecast zone
Reported by
Trained Spotter
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Up to an inch of snow fell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 617658, 617659.